Cappa Posted May 14, 2009 Share Posted May 14, 2009 I've done a lot of reading on this and this is what I've come up with. I would love it if someone with a medical background could expand on some of the points. Low testosterone has been implicated in SSRI/SNRI use, and persistently lower testosterone has been detected after discontinuation of the agents. I believe this has to do with the inverse relationship between dopamine and prolactin (when dopamine is low, prolactin is high, and vice-versa). In other words, dopamine suppresses prolactin. Prolactin suppresses androgens (including testosterone). Damaged/malfunctioning/compromised dopamine transmission in certain areas of the brain will not only result in sexual dysfunction but will also increase prolactin levels and decrease testosterone as a result. Persistent damage when there is no agent present results in persistent dysfunction, persistently higher prolactin levels/lower dopamine at certain areas of the brain and persistently lower testosterone levels. For many of us with PSSD, we might still be in the "normal" range, but I imagine many other people with PSSD are probably being misdiagnosed with low-T. I've read several accounts of this happening where the patient is completely oblivious as to what's really going on. For those of us with PSSD, dopamine transmission might not only be affected at sexual centers of the brain. It's just more obvious. Who knows what else is going on. Dopamine is a crucial NT/NH that's responsible for all kinds of motivation (including love and interpersonal bonding). It's a sad irony when these kind of symptoms get absorbed into our mental health status as opposed to it being acknowledged that they are a direct result of the previous use of psychotropic agents. Proposed theory of the cause of PSSD: [link=http://community.livejournal.com/neuroscience/255265.html"'>http://community.livejournal.com/neuroscience/255265.html" target="_blank]http://community.livejournal.com/neuroscience/255265.html[/link] more info: [link=http://en.wikipedia.org/wiki/PSSD"'>http://en.wikipedia.org/wiki/PSSD" target="_blank]http://en.wikipedia.org/wiki/PSSD[/link] My OCD is really bad right now because I was on SSRI/SNRIs throughout puberty and as I've said previously, I've definitely noticed weird growth patterns when I was on/off the agents (facial hair surge immediately after discontinuance at age 22, while having loads of terminal hair all over my legs and feet prior to the age of 14, prior to any antidepressant usage.. also after discontinuance, skin becomes oily and acne starts coming in, etc.). PSSD is also a major issue. Some of us are obviously much more sensitive to acquiring these complications, but I believe that it is on a spectrum. To think that after all of this I probably still have persistently lower testosterone (it is considered "normal" although I never actually asked for the value. I should get tested again). And then there's the OCD, which I have to deal with basically by myself. Oh well. </pity-party> Link to comment Share on other sites More sharing options...
This topic is now archived and is closed to further replies.